Hail, Decatur
- When
- May 7, 3:18 PM CST
- Where
- Decatur County, 2.14 mi SSW of Van Wert
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.840, -93.790
Hail covered the ground.
A weak frontal boundary extended nearly east-west across southern Iowa during the afternoon of the 7th. The boundary separated dry air to the north from more humid and unstable air to the south.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak frontal boundary extended nearly east-west across southern Iowa during the afternoon of the 7th. The boundary separated dry air to the north from more humid and unstable air to the south. Surface temperatures warmed to around 70 by afternoon, with dew point readings in the mid 50s for the most part. The rich air remained to the south of Iowa, however precipitable water values did increase to between 1 and 1.2 inches over the southern counties of the state. Lifted indices fell to around -4 C. The effective shear was higher than the previous day, in the 35 to 50 kt range, however CAPE values were marginal in the 500 to 1000 J/kg range. CAPE in the -10 to -30 C. layer of the atmosphere was between 200 and 300 J/kg. Thunderstorms formed along the boundary. Many of the storms produced gusty winds and small hail. Several of the storms also exhibited significant rotation and rotating wall clouds were observed with a few of them. The LCL was quite high, at 1500 meters, so the storms were unable to produce tornadoes. One storm became severe and produced hail up to 1.25 inches in diameter. The hail reportedly covered the ground south of Van Wert in Decatur County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 7, 2:34 PM CST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 334 PM CDT THU MAY 7 2009 .SHORT TERM.../TODAY THROUGH SAT NIGHT/ A WARM FRONTAL BOUNDARY HAS WORKED ITS WAY INTO SOUTHERN IOWA WITH UPPER 50 TO LOWER 60S DEGREE DEWPOINTS CREEPING INTO THAT AREA. IN ADDITION TO THE BOUNDARY...A VORT MAX IS PUSHING ACROSS NORTHERN MO IN THE VICINITY OF THE FRONT. MUCAPES AROUND 1000 J/KG WILL SUSTAIN THUNDERSTORMS MOVING INTO THE AREA. LARGE HAIL AND A FEW DAMAGING WIND REPORTS ARE MAINLY EXPECTED WITH THE STORMS. THERE IS A POSSIBILITY THAT THE STORMS WILL FORM INTO A LINEAR MCS AND... ESPECIALLY ON THE FRONT...SOME POTENTIAL FOR ROTATION AND AN ISOLATED TORNADO. CONVERGENCE ALONG THE FRONT IS PRETTY ANEMIC SO TORNADIC POTENTIAL IS MINIMAL AT THIS TIME. NEXT SYSTEM TO ARRIVE OUT WEST TOWARDS DAY BREAK AND PUSH INTO THE FAR WEST PORTION OF CENTRAL IOWA AROUND 12Z. PACIFIC NW SHORT WAVE WILL BE OUR PRIMARY CONCERN BY FRI. PV AND QG FORCING FROM MOST MODELS SUGGEST PLENTY OF LARGE SCALE UVM...ESPECIALLY TOWARD THE MN BORDER...SO SEE NO REASON TO DOUBT GOING WITH HIGH END CHANCE OR LIKELY POPS. SPC SLIGHT RISK REMAINS TO OUR SOUTH...BUT WOULD NOT BE SURPRISED TO SEE A FEW SVR STORMS. BUFR SOUNDINGS DEPICT STEEP LOW LEVEL LAPSE RATES...MIXING TO 800MB OR HIGHER DURING PEAK HEATING...BUT GENERATING MLCAPES OF ONLY 700 J/KG OR LESS AS AIRMASS DRIES OUT SOMEWHAT DURING MIXING. A HIGH PERCENTAGE OF THIS CAPE WILL BE BELOW 3KM HOWEVER AND RESULTS IN FAIRLY HIGH NST/ESP PARAMETERS SUGGESTING FUNNEL CLOUD OR LANDSPOUT POTENTIAL...AS HIGHLIGHTED IN PREVIOUS DISCUSSION. HIGHER LCL/LFCS MAY BE A LIMITING FACTOR HOWEVER. DEEP SHEAR IS FAIRLY HIGH TOO SO THERE IS SOME SUPERCELL POTENTIAL. SO DEPENDING ON HOW HIGH BASED THE CONVECTION BECOMES...THERE SEEMS TO BE A WIND...HAIL AND TORNADO THREAT...ALBEIT MINIMAL DUE TO LIMITED DEEP INSTABILITY. FRONT AND SYSTEM SHOULD QUICKLY EXIT TO THE EAST FRIDAY EVENING...LEAVING BEHIND FAIR WEATHER AND SEASONAL TEMPERATURES FOR THE WEEKEND. .LONG TERM.../SUN THROUGH THU/ SITUATION HAS CHANGED LITTLE OVER THE PAST FEW DAYS WITH LOW AMPLITUDE NEARLY ZONAL FLOW STILL IN PLACE...AT LEAST THROUGH TUE. THIS WILL RESULT IN RELATIVELY LOW CONFIDENCE FORECAST WITH SUBTLE FEATURES UNTIL DAYS 6 AND 7. NO REASON TO TRY AND LATCH ONTO DETAILS IN THIS PATTERN SO HAVE ESSENTIALLY BLENDED LATEST GFS/ECMWF DETERMINISTIC AND ENSEMBLE SOLUTIONS. THESE SUGGEST LOW POPS WITH WEAK SHORT WAVE PASSAGE AND ISENT LIFT BY MON AND MON NIGHT...GRADUALLY INCREASING INTO WED AS TROUGH FINALLY DEEPENS. SIGNIFICANCE OF MIDWEEK TROUGH PASSAGE WILL DEPEND ON FROPA TIMING...WHICH 12Z GFS/ECMWF HAVE NOW DEPICTED FASTER AND EARLIER ON WED. THIS MAY DIMINISH OUR SVR WX THREAT SOMEWHAT...BUT STILL FEEL COMFORTABLE WITH HIGHER CHANCE POPS AS PLENTY OF FORCING EXISTS TO AID UVM ALONG AND EVEN BEHIND THE FRONT. LITTLE CHANGES TO TEMPERATURES WITH SOUNDINGS SUGGESTING HIGHER END OF ENSEMBLE SUITE WHICH IS NEAR NORMAL...EVEN BEHIND WED SYSTEM. && .AVIATION...07/18Z A SHORTWAVE IS PUSHING THROUGH CENTRAL IOWA AT 18Z AND THERE IS A WARM FRONT INVOF THE I-80 CORRIDOR. LIGHT SHOWERS AHEAD OF THE SHORTWAVE HAS COOLED THE AIRMASS AND STABILIZED IT SOMEWHAT. THUS THUNDERSTORMS WILL BE ISOLATED AT BEST AND SHORT LIVED...IF THEY CAN EVEN DEVELOP AT ALL. BY 00Z THE SHORTWAVE WILL PUSH EAST AND VFR CONDITIONS WL PREVAIL. THE NEXT SYSTEM WILL SPREAD CLOUDS INTO CENTRAL IOWA BY 09Z AND CHANCES FOR THUNDERSTORMS WILL INCREASE AS ESPECIALLY AFTER 17Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FAB/BSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 257 PM CDT THU MAY 7 2009 IAZ057>062-070>075-084>086-097-082000- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-DAVIS- 257 PM CDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY BETWEEN HIGHWAY 34 AND INTERSTATE 80. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED SEVERE STORMS ARE POSSIBLE ON FRIDAY...ESPECIALLY IN THE AFTERNOON ACROSS CENTRAL IOWA. ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST FOR MONDAY NIGHT THROUGH WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER DURING THIS PERIOD WILL BE RESOLVED WITH FUTURE FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ081>083-092>096-082000- ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- 257 PM CDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF CENTRAL IOWA NEAR THE MISSOURI BORDER. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING. THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WIND. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT. RAINFALL AMOUNTS ARE EXPECTED TO BE IN THE HALF TO THREE QUARTER INCH RANGE THROUGH 8 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED SEVERE STORMS ARE POSSIBLE ON FRIDAY...ESPECIALLY IN THE AFTERNOON ACROSS CENTRAL IOWA. ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST FOR MONDAY NIGHT THROUGH WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER DURING THIS PERIOD WILL BE RESOLVED WITH FUTURE FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY EVENING. IAZ004>007-015>017-023>028-033>039-044>050-082000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 257 PM CDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA...MAINLY NORTH OF HIGHWAY 30. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED SEVERE STORMS ARE POSSIBLE ON FRIDAY...ESPECIALLY IN THE AFTERNOON ACROSS CENTRAL IOWA. ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST FOR MONDAY NIGHT THROUGH WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER DURING THIS PERIOD WILL BE RESOLVED WITH FUTURE FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. FAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 234 PM CDT THU MAY 7 2009 IAZ070-071-081-082-072000- ADAIR-ADAMS-CASS-UNION- 234 PM CDT THU MAY 7 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ADAMS...NORTHWESTERN UNION...SOUTHERN CASS AND SOUTHWESTERN ADAIR COUNTIES UNTIL 300 PM CDT... AT 233 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 8 MILES EAST OF ELLIOTT...OR 79 MILES SOUTHWEST OF DES MOINES...MOVING EAST AT 20 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... CARBON BY 300 PM CDT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 301 PM CDT THU MAY 7 2009 IAZ071-081-082-092-072015- ADAIR-ADAMS-TAYLOR-UNION- 301 PM CDT THU MAY 7 2009 ...SIGNIFICANT WEATHER ADVISORY FOR ADAMS...NORTHEASTERN TAYLOR... NORTHWESTERN UNION AND SOUTHERN ADAIR COUNTIES UNTIL 315 PM CDT... AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF CORNING TO 7 MILES EAST OF VILLISCA...MOVING EAST AT 30 MPH. PENNY SIZE HAIL IS EXPECTED WITH THESE STORMS. THESE STORMS WILL BE NEAR... PRESCOTT...CROMWELL...LENOX AND ORIENT BY 315 PM CDT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 322 PM CDT THU MAY 7 2009 IAZ081-082-072045- ADAMS-UNION- 322 PM CDT THU MAY 7 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ADAMS AND WESTERN UNION COUNTIES UNTIL 345 PM CDT... AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CORNING...OR 69 MILES SOUTHWEST OF DES MOINES...MOVING EAST AT 30 MPH. THIS STORM WILL BE NEAR... KENT AND CROMWELL BY 340 PM CDT. CRESTON AIRPORT AND CRESTON BY 345 PM CDT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 404 PM CDT THU MAY 7 2009 IAZ092-093-072130- RINGGOLD-TAYLOR- 404 PM CDT THU MAY 7 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TAYLOR AND NORTHWESTERN RINGGOLD COUNTIES UNTIL 430 PM CDT... AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF LENOX...OR 75 MILES SOUTHWEST OF DES MOINES...MOVING EAST AT 20 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... LENOX BY 420 PM CDT. CLEARFIELD BY 430 PM CDT.
The Des Moines radar (KDMX), 99 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
2 hail. Local standard time, as filed.
Hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157854, 157855.